Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 214, NWS Kansas City, MO

June 22, 2003Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 22, 2003, 4:00 PM CDT for Johnson County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2003, 4:00 PM CDT (21:00 UTC)
Expired
Jun 22, 2003, 4:45 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Johnson County, KS

The radar

The Pleasant Hill radar (KEAX), 44 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 222100
SVREAX
KSC091-222145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 PM CDT SUN JUN 22 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 445 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO BAESBALL 
  SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS   
  LOCATED NEAR OLATHE...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OVERLAND PARK...MERRIAM BY 415 PM CDT.
   LEAWOOD...MISSION BY 425 PM CDT.
   PRAIRIE VILLAGE...ROELAND PARK BY 430 PM CDT.

THERE HAVE BEEN NUMEROUS REPORTS OF LARGE HAIL UP TO THE SIZE OF 
BASEBALL REPORTED WITH THIS STORM FROM OLATHE TO LENEXA AND OVERLAN 
PARK.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3902 9484 3885 9482 3884 9461 3903 9461

$$


MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:40 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 22, 12:40 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1240 PM CDT SUN JUN 22 2003

1240 PM...
SQUALL LINE OVER EASTERN KS IS BEING SUPPORTED BY MODERATELY STRONG
WARM AIR ADVECTION AROUND 850 MB. 12Z MESOETA INDICATES THIS FLOW
WILL BACK AFTER 18Z TODAY AND THUS REDUCE THE PRIMARY DRIVING ENGINE
FOR THIS ACTIVITY. EXPECT CONVECTION TO WEAKEN AS IT REACHES THE
MO/KS BORDER. CURRENT RADAR TRENDS ALREADY SHOWS THIS OCCURRING JUST
WEST OF THE KC METRO. BEST BET FORM MORE ORGANIZED CONVECTION WILL
BE OVER NORTHWEST MO NORTH OF KC. HAVE ADJUSTED FORECAST TO REFLECT
THIS AS WELL AS LOWERING HIGH TEMPERATURES THIS AREA. MAY NOT HAVE
BEEN AGGRESSIVE ENOUGH ON LOWERING TEMPERATURES SO WILL MONITOR.

MJ

332 AM...
FOCUS FOR THIS MORNING IS ON OUR CHANCES FOR THUNDER OVER THE NEXT
DAY OR TWO AND TEMPERATURES AS WE BREAK THE 90 MARK.

SATELLITE AND SURFACE OBSERVATIONS CONTINUE TO SHOW THE THE RIDGE
OVER THE MIDWEST SHIFTING EAST UNDER THE INFLUENCE OF THE EVER
EXPANDING WEST CONUS TROUGH. OVERNIGHT CONVECTION IN SD/NORTHERN NE
STARTING TO DIE AS THE UPPER LEVEL SUPPORTING SHORT WAVE SCOOTS OFF
INTO CANADA THIS MORNING. LEFT OUR GOING MORNING CHANCE OF THUNDER
IN THE NORTHWEST AND NORTH CENTRAL SECTION OF FORECAST AREA AS IS.
CURRENT RADAR IMAGES STARTING TO SHOW SOME SHOWERS TRYING TO POP UP
IN NORTH CENTRAL KANSAS WHICH COULD ADVECT ONTO OUR AREA AFTER
DAYBREAK.

FOR TONIGHT I ADDED CHANCE OF THUNDER TO THE NORTHERN THIRD OF THE
CWA. 00Z META LOOKED TO HAVE A PROBLEM WITH SOME CONVECTIVE FEEDBACK
...BRINGING IN A STRONG QPF BULLS EYE TONIGHT INTO THE NORTHWEST
CORNER. WHAT I HAVE OF THE 06Z META LOOKS TO DO A BETTER JOB OF
HANDLING THE OVER NIGHT CONVECTION...INDICATING PRECIP WOULDNT
REACH OUR BOARDERS UNTIL AFTER MIDNIGHT (IF AT ALL). FOR THIS
AFTERNOON I WENT AHEAD AND MESHED WITH SURROUNDING OFFICES...AND
INTRODUCED THE THUNDER INTO THE NORTHWEST CORNER LATE TODAY.

FOR TEMPERATURES I LEFT TODAYS FORECAST HIGHS ALONE BUT DID BUMP UP
THE HIGHS FOR MONDAY A DEGREE OR TWO. WITH 850MB TEMPS OF 21 TO 23+
PROGGED BY BOTH THE ETA AND GFS I WAS LEFT THINKING THE GUIDANCE
TEMPS WERE A HAIR TOO COOL.

CUTTER

335 PM...
VORTICITY MAX OVER SOUTHEAST KS MOVING NORTHEAST IS RUNNING INTO A
WALL OF STABILITY. AS A RESULT THE CLUSTER OF CONVECTION TENDS TO
FIZZLE AS IT MOVES AWAY FROM THE BETTER DYNAMICS AND THEN REFIRES
NEAR THE VORTICITY CENTER. WILL GO WITH CHANCE POPS FOR SOUTHWEST
COUNTIES THROUGH 00Z. MODEL QPF INSISTS ON ANOTHER NOCTURNAL AREA OF
CONVECTION DEVELOPING OVER EASTERN KS LATE TONIGHT AND THEN MOVE
ACROSS NORTHERN MO IN THE MORNING. 850 MB THETA-E ADVECTION
INCREASES TONIGHT AS 850 WINDS INCREASE AND VEER. FOR NOW WILL
MENTION CHANCE POPS FOR LATE TONIGHT FOR NORTHWEST MO AND SUNDAY
MORNING OVER NORTHERN TIER OF COUNTIES. DEGREE OF CONFIDENCE LOW BUT
MODEL RUN TO RUN CONSISTENCIES HARD TO IGNORE.

HEAT/HUMIDITY RETURN STARTING TOMORROW AND CONTINUES THROUGH
WEDNESDAY. SHOULD BE ABLE TO REACH LOW 90S...MAYBE EVEN MID 90S ON
TUESDAY. BAND OF MID/HIGH LEVEL MOISTURE PROGGED TO REMAIN OVER
FORECAST AREA THROUGH SUNDAY WHICH MAY KNOCK OFF A DEGREE OF
HEATING. WARMING AT MID LEVELS SHOULD BE SUFFICIENT TO CAP OFF ANY
CONVECTIVE DEVELOPMENT TILL WEDNESDAY AFTERNOON. GFS HAS BEEN THE
MOST PROGRESSIVE WITH WESTERN U.S. MID/UPPER LEVEL TROUGH AND LATEST
RUN IS EVEN FASTER. HAVE OPTED TO MESH IN WITH ADJOINING OFFICES AND
SPEED UP FRONTAL PASSAGE. SHOULD SEE COOLER TEMPERATURES AFTER FRONT
MOVES THROUGH.

MJ

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Jun 22, 12:58 PM CDT, 3 hours 2 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. AREAS
THREATENED INCLUDE AREAS SOUTH AND WEST OF A ST JOSEPH TO KANSAS
CITY TO BUTLER LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL MOVE INTO THE AREA ON MONDAY AND TUESDAY
WITH AFTERNOON HEAT INDICES BETWEEN 95 AND 100 DEGREES.

THUNDERSTORMS ARE FORECAST FOR LATE WEDNESDAY AFTERNOON AND NIGHT.
AT THIS TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS
ACTIVITY. A COLD FRONT IS EXPECTED TO DROP SOUTH THROUGH THE AREA
WITH SCATTERED THUNDERSTORMS FORMING OVER NORTHWEST MISSOURI DURING
THE LATE AFTERNOON ALONG THIS BOUNDARY AND THEN SPREADING SOUTHEAST
ACROSS ACROSS THE REGION.

THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY BEHIND THE COLD FRONT
BUT THEY ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING AS
WELL AS WEDNESDAY AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

MJ

In the hours before

Local storm report, Jun 22, 1:59 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
159 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0154 PM    3 SW JARBALO              KS   .75 INCH HAIL
06/22/03   LEAVENWORTH                    REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 22, 3:12 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
312 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0311 PM    3 SE DE SOTO              KS   .88 INCH HAIL
06/22/03   JOHNSON                        REPORTED BY MEDIA..
Local storm report, Jun 22, 3:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
336 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    OLATHE                    KS   1.25 INCH HAIL
06/22/03   JOHNSON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 22, 3:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
341 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    OLATHE                    KS   1.5 INCH HAIL
06/22/03   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 22, 3:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
346 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    OLATHE                    KS   2.75 INCH HAIL
06/22/03   JOHNSON                        REPORTED BY FIRE AND
                                          RESCUE ALONG COLLEGE
                                          BOULEVARD  NORTHERN
                                          OLATHE WESTERN OVERLAND
                                          PARK
Local storm report, Jun 22, 3:54 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    LENEXA                    KS   65 MPH TSTM GUST
06/22/03   JOHNSON                        COOPERATIVE OBSERVER
                                          REPORTED TREE LIMBS
                                          DOWN AND 21/2 INCH HAIL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:25 PM CDTSevere Thunderstorm WarningEAXLeavenworth65 min
Jun 22, 2:08 PM CDTSevere Thunderstorm WarningEAXWyandotte67 min
Jun 22, 2:38 PM CDTSevere Thunderstorm WarningEAXJohnson82 min
Jun 22, 3:55 PM CDTFlash Flood WarningEAXJohnson3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.